Justcoding.com
Login to post notices to the discussion forum

Spacer
< REFRESH >
Topic Title: coumadin toxicity
Topic Summary:
Created On: 09/19/2008 05:45 PM

View topic in raw text format.
 09/19/2008 05:45 PM
 User is offline  Print this message


himrwk

Posts: 1
Joined: 09/19/2008

If a patient is admitted with coumadin toxicity and the doctor documents coagulation disorder through out the chart, final dx is coumadin toxicity. Patient only has elevated pt/inr as a symptom of toxicity this is treated and patient goes home. Is my principle dx 790.92 and my e code for coumadin (e934.2) or is my principle dx 286.9?
    Reply     Quote     Top     Bottom    
 09/22/2008 01:41 PM
 User is offline  Print this message


ERIN

Posts: 532
Joined: 08/14/2005

So the MD stated "coumadin toxicity"? Per the index: Toxicity / drug / symptomatic - see Table of Drugs and Chemicals. When looking up Coumadin in the table you then have to make the decision if this toxicity represents a poisoning or an adverse effect of the drug. Was the patient taking the dose as prescribed and the result was just a high INR? This may then be an adverse effect and would use 790.92 and E934.2 for that. I would not use 286.9 if the patient was on long term Coumadin.

-------------------------
"To err is human--and to blame it on a computer is even more so." - Robert Orben
    Reply     Quote     Top     Bottom    
 09/26/2008 12:41 AM
 User is offline  Print this message


raeraygg@aol.com

Posts: 3
Joined: 02/22/2008

Bleeding disorders resulting from anticoagulant therapy are classified in ICD-9-CM as either a poisoning or adverse effect. To reduce the misuse of codes from category 286, code 790.92, Abnormal coagulation profile, was created for fiscal year 1994. This code is used to report patients on anticoagulation therapy with prolonged prothrombin time (PT)/partial thromboplastin time without a specific effect, such as a hemorrhage.4 A prolonged prothrombin time is an expected result of anticoagulation therapy. Thus an increased risk for bleeding is a side effect associated with anticoagulant therapy. Code E934.2, Agents primarily affecting blood constituents, anticoagulants, is used only when there is an adverse effect documented.5

The ICD-9-CM Official Guidelines for Coding and Reporting include guidelines for adverse effects and poisonings.6 When the anticoagulant therapy is correctly prescribed and properly administered, but a patient experiences an adverse effect, the effect (elevated PT, hematuria, epistaxis) is coded followed by code E934.2. If an error was made in administering the anticoagulant, whether by the care provider or the patient, poisoning code 964.2 is assigned followed by code for the effect and the E code to denote the cause of the poisoning.

-------------------------
jennifergancia
    Reply     Quote     Top     Bottom    
View topic in raw text format.
< REFRESH >